Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 83, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2005, 6:04 AM CDT for 4 counties in Iowa. It was in force for 48 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2005, 6:04 AM CDT (11:04 UTC)
- Expired
- Jul 21, 2005, 6:52 AM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:10 AM CDT | TSTM WND GST 60 | 1 Se Walker, IA | 55 TO 60 MPH WIND GUST. |
| Jul 21, 6:12 AM CDT | HAIL 0.25 | Urbana, IA | PEA SIZE HAIL AND 40 MPH WIND GUST. |
| Jul 21, 6:15 AM CDT | TSTM WND GST 60 | Manchester, IA | |
| Jul 21, 6:28 AM CDT | TSTM WND GST 62 | 1 W Manchester, IA | 62 MPH WIND GUST AT INTERSECTION OF HIGHWAYS 13 AND 20. |
| Jul 21, 6:35 AM CDT | TSTM WND DMG | Quasqueton, IA | TREE DOWN ON CAR. |
| Jul 21, 6:35 AM CDT | TSTM WND DMG | Rowley, IA | TREE DOWN ON 278TH STREET BETWEEN ROWLEY AND QUASQUETON. |
| Jul 21, 6:35 AM CDT | TSTM WND DMG | Rowley, IA | TREE DOWN ON BUILDING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3277 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 211106 SVRDVN IAC011-019-055-113-211145- /O.NEW.KDVN.SV.W.0083.050721T1104Z-050721T1145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 604 AM CDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BENTON COUNTY IN EAST CENTRAL IOWA NORTHWESTERN LINN COUNTY IN EAST CENTRAL IOWA BUCHANAN COUNTY IN NORTHEAST IOWA THIS INCLUDES THE CITY OF INDEPENDENCE NORTHWESTERN DELAWARE COUNTY IN NORTHEAST IOWA THIS INCLUDES THE CITY OF MANCHESTER * UNTIL 645 AM CDT * AT 600 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR URBANA...OR ABOUT NEAR VINTON... AND MOVING NORTHEAST AT 45 MPH. NUMEROUS TREES WERE REPORTED BLOWN DOWN IN VINTON AROUND 550 AM. * THE SEVERE THUNDERSTORM WILL BE NEAR... WALKER BY 610 AM CDT ROWLEY BY 615 AM CDT QUASQUETON BY 620 AM CDT WINTHROP BY 625 AM CDT MASONVILLE BY 630 AM CDT DUNDEE AND LAMONT BY 640 AM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS. SEEK SHELTER IMMEDIATELY. LAT...LON 4223 9211 4210 9181 4264 9126 4264 9185 $$ DLF
2 follow-up statements
000 WWUS53 KDVN 211120 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 618 AM CDT THU JUL 21 2005 IAC011-019-055-113-211145- /O.CON.KDVN.SV.W.0083.000000T0000Z-050721T1145Z/ DELAWARE IA-BUCHANAN IA-BENTON IA-LINN IA- 618 AM CDT THU JUL 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR NORTHWESTERN LINN...NORTHEASTERN BENTON...BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES... AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STRONGEST STORM WAS LOCATED NEAR CEDAR ROCK STATE PARK...OR ABOUT 8 MILES SOUTHEAST OF INDEPENDENCE...MOVING NORTHEAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WINTHROP GOLF COURSE AND MASONVILLE BY 625 AM CDT DUNDEE...LAMONT...5 MILES NORTHWEST OF COFFINS GROVE PARK AND 6 MILES NORTHWEST OF MANCHESTER AIRPORT BY 630 AM CDT BACKBONE STATE PARK BY 635 AM CDT EDGEWOOD BY 640 AM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. THESE STORMS HAVE ALREADY PRODUCED WIND DAMAGE...AND THEY REMAIN A THREAT. LAT...LON 4223 9211 4210 9181 4264 9126 4264 9185 $$
000 WWUS53 KDVN 211152 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 649 AM CDT THU JUL 21 2005 IAC011-019-055-113-211159- /O.EXP.KDVN.SV.W.0083.000000T0000Z-050721T1145Z/ DELAWARE IA-BUCHANAN IA-BENTON IA-LINN IA- 649 AM CDT THU JUL 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINN... NORTHEASTERN BENTON...BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES WAS ALLOWED TO EXPIRE AT 645 AM CDT... THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE WEATHER HAVE WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. THESE STORMS PRODUCED WIND GUSTS AROUND 60 MPH IN AND JUST WEST OF THE MANCHESTER AREA FROM AROUND 615 AM TO 630 AM CDT. LAT...LON 4223 9211 4210 9181 4264 9126 4264 9185 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:05 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 21, 4:05 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 405 AM CDT THU JUL 21 2005 .SYNOPSIS... SURFACE BOUNDARY EXTENDS FROM SWRN WI INTO SW IA EARLY THIS MORNING. AIRMASS IN THE VCNTY OF THE BOUNDARY IS QUITE JUICY WITH MID 70S DEWPOINTS POOLED ALONG THE BOUNDARY. TEMPS AT 08Z WERE STILL IN THE UPPER 70S TO LOW 80S. MCS IN THE FORM OF A LINE OF STRONG TSRA EXTENDS FROM SWRN MN THROUGH WRN IA INTO NW MO. && .SHORT TERM...(TODAY AND TONIGHT) CONCERN THIS MORNING WILL BE THE MCSS ARRIVAL INTO THE WESTERN CWA. CURRENT TIMING SUGGESTS THAT TSRA SHOULD REACH WESTERN CWA AROUND 12Z AND THE MS RIVER 13-14Z. BASED ON THIS TIMING HAVE UPPED POPS W OF THE RIVER TO HIGH CHANCE. AM RELUCTANT TO GO ANY HIGHER AT THIS TIME. IT APPEARS THE CONVECTION IS STARTING TO OUT RUN THE S/W ENERGY. ALSO KDMX RADAR SHOWS OUTFLOW IS MOVING OUT AHEAD OF THE TSRA NORTH OF I80 WITH SOME DECREASE IN COVERAGE BEHIND THE OUTFLOW. IT LOOKS LIKE LINE COULD DO A SPLIT WITH BEST COVERAGE TO THE NORTH AND SOUTH OF THE CWA. WILL WATCH TSRA AS IT MOVES THROUGH CENTRAL IA AND IT LOOKS LIKE IT WILL HOLD TOGETHER...AN UPDATE WILL BE ISSUED TO INCREASE POPS. AFTER CONVECTION MOVES THROUGH THIS MORNING ATMOSPHERE SHOULD STABILIZE ENUF TO LIMIT ANY ADDITIONAL DEVELOPMENT DURING THE AFTERNOON OVER MUCH OF THE CWA. EXPECT ANOTHER HOT/HUMID AFTERNOON WITH TEMPS IN THE SOUTH RECOVERING INTO THE LOW 90S AND DEWPOINTS STAYING IN THE LOW 70S. THIS SHOULD PRODUCE HEAT INDICES AROUND 105 FOR A SHORT TIME AT SOME LOCATIONS SOUTH OF I80. NO ADVISORY PLANNED AT THIS TIME SINCE HEAT WILL BE SHORT LIVED. SLIGHTLY MORE COMFORTABLE CONDITIONS WILL MOVE IN THURSDAY NIGHT WITH BOUNDARY SHIFTING TO THE SOUTH AND SURFACE TURNING TO THE NORTHEAST...ADVECTING IN SOME LOWER DEWPOINTS. ..DLF.. && .LONGER TERM...(FRIDAY THROUGH NEXT WEDNESDAY) MODELS IN GENERALLY GOOD AGREEMENT ON BUILDING LARGE UPPER RIDGE ACRS THE CENTRAL PLAINS AND MID MS RVR VALLEY THROUGH SAT. THUS MAIN STORM TRACK WILL STILL LOOK TO BE SHUNTED TO THE NORTH AND NORTHEAST OF THE CWA ALLOWING THE NOW WELL ADVERTISED HOT AND DRY REGIME/CAPPING WARM DOME TO TAKE GRIP OF THE CWA FOR THE WEEKEND AND INTO EARLY NEXT WEEK. BEFORE THEN...LATEST INDICATIONS SUGGEST GRT LKS SFC HIGH WILL CIRCULATE DRIER AIR INFLUX INTO THE CWA ON FRI AS AN INHERENT NORTHEAST FETCH OFF THIS FEATURE INCREASES. ALTHOUGH THIS WILL BRING DOWN HUMIDITY LEVELS...DRIER AIRMASS WILL BE EASY TO HEAT AND TEMPS SHOULD STILL WARM UP EASILY INTO THE LOW TO MID 90S IN MUCH OF THE CWA. THE GFS HINTS AT SOME ELEVATED CONVECTION DEVELOPING ACRS CENTRAL IA AND INTO THE WESTERN DVN CWA FRI NIGHT IN DEVELOPING RETURN FLOW REGIME AND AS VORT MAX DROPS DOWN ACRS SOUTHERN MN AND WI...BUT FEEL THREAT TOO ISOLATED TO MENTION AT THIS POINT(AS WELL AS THE NAM AND UKMET ARE DRY). AS GRT LKS RIDGE STARTS TO EDGE EASTWARD ON SAT...RETURN FLOW WILL CONTINUE TO DEVELOP AND INCREASE FROM WEST TO EAST ACRS THE CWA...WITH THERMAL PROFILES PROGGED TO WARM UP ENOUGH TO ALLOW SOME TEMPS IN THE LOCAL AREA TO CLIMB INTO THE UPPER 90S. AS UPPER RIDGE CENTER BUILDS ACRS THE EASTERN TN VALLEY AND SOUTHEAST CONUS INTO SUNDAY...CIRCULATION ON ITS HIND END WILL PULL A PORTION OF SUBSTANTIAL LLVL THERMAL POOL OUT OF THE PLAINS AND ACRS THE CWA FOR A GOOD SHOT AT TRIPLE DIGIT READINGS. THE OPPRESSIVE HEAT SHOULD LAST INTO MONDAY...BUT MEDIUM RANGE MODELS AGAIN SIGNAL AN END TO THE CRAZINESS BY MID WEEK AS NORTHERN STREAM WAVE ENERGY DIGS A TROUGH ACRS THE UPPER MIDWEST AND EVENTUALLY ALLOWS MUCH COOLER AIR TO DUMP DOWN ACRS THE REGION BY WED. FROPA PROCESS WITH THIS CHANGE WILL BE THE NEXT MAIN CHANCE OF PRECIP...AND WITH SOME EXPECTED MODEL SLOW DOWN IN HANDLING OF THIS INCOMING COOL PUSH...BEST CHANCE APPEARS TO BE LATER TUE AND TUE NIGHT. BEFORE FROPA...WENT ABOVE GUIDANCE FOR NEXT TUE HIGHS...AGAIN TAKING INTO ACCOUNT A SLOWER FRONTAL PASSAGE THAN CURRENTLY PROGGED. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF/12
Hazardous weather outlook, Jul 21, 5:25 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 525 AM CDT THU JUL 21 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 525 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING MAINLY ALONG AND NORTH OF HIGHWAY 34. THE GREATEST SEVERE WEATHER RISK WILL BE DAMAGING STRAIGHT LINE WINDS. A LINE OF THUNDERSTORMS MOVING OUT OF CENTRAL IOWA WILL MOVE THROUGH EASTERN IOWA AND WEST CENTRAL AND NORTHWEST ILLINOIS AND NORTHEAST MISSOURI THIS MORNING. THE STRONGEST STORMS SHOULD BE NORTH OF HIGHWAY 34 AND WILL HAVE THE POTENTIAL OF PRODUCING WINDS GUSTS AROUND 60 MPH. ONCE THESE STORMS MOVE THROUGH...THE THREAT OF ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE LOW. TEMPERATURES IN THE LOWER TO MIDDLE 90S AND HIGH HUMIDITIES WILL COMBINE TO CREATE HEAT INDICES OF 100 TO 105 OVER MUCH OF THE AREA THIS AFTERNOON. A FEW LOCATIONS IN SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS COULD SEE HEAT INDICES APPROACHING 110 FOR AN A COUPLE OF HOURS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HEAT WAVE IS STILL SLATED FOR THE WEEKEND AS A VERY WARM DOME OF AIR BUILDS ACROSS THE AREA FROM THE WEST. TEMPERATURES MAY RISE UP TO AROUND THE 100 DEGREE MARK ON SUNDAY AND THEN AGAIN ON MONDAY. IF THESE KIND OF TEMPERATURES ARE ATTAINED...HEAT INDICES LIKELY WILL RANGE FROM 105 UP TO 110 DEGREES ON BOTH SUNDAY AND MONDAY AFTERNOON. LATEST INDICATIONS SUGGEST A COLD FRONT WILL DROP OUT OF CANADA AND PASS THROUGH THE AREA NEXT TUESDAY OR TUESDAY NIGHT. THIS SYSTEM WILL BRING RELIEF FROM THE HEAT...AS WELL AS THE NEXT MAIN CHANCE FOR RAIN. TEMPERATURES BY NEXT WEDNESDAY MAY ONLY BE IN THE LOW TO MID 80S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING FOR AREAS NORTH OF HIGHWAY 34. DLF/12
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.